Fluoxetine-Induced Atypical Serotonin Syndrome with Hallucinations Masquerading as a Parkinsonian Syndrome
|Sarah J Stephens1*, Andrew J. Muzyk2 and Michael Woodworth3|
|1MD, Duke University School of Medicine, Durham, North Carolina, USA|
|2Assistant Professor, Department of Pharmacy Practice, Campbell University School of Pharmacy and Health Sciences, Buies Creek, North Carolina, USA|
|3Department of Medicine, Duke University Medical Center, North Carolina, USA|
|Corresponding Author :||Sarah J Stephens, MD
Duke University School of Medicine
Durham, North Carolina, USA
E-mail: [email protected]
|Received November 06, 2014; Accepted November 21, 2014; Published November 23, 2014|
|Citation: Stephens SJ, Muzyk AJ, Woodworth M (2014) Fluoxetine-Induced Atypical Serotonin Syndrome with Hallucinations Masquerading as a Parkinsonian Syndrome. Fam Med Med Sci Res 3:147. doi:10.4172/2327-4972.1000147|
|Copyright: © 2014 Stephens SJ, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Objective: To report a unique case of fluoxetine overdose leading to serotonin syndrome with auditory and complex visual hallucinations. This case also demonstrates serotonin syndrome may mimic a Parkinsonian syndrome, which is poorly described in the literature.
Case Summary: A 65-year-old gentleman, undergoing evaluation for possible Parkinsonian syndrome with bradykinesia and rigidity presented to the emergency department with additional complaints of weakness, fatigue, flushing, and complex visual and auditory hallucinations. Chart review revealed he was unintentionally overdosed with fluoxetine to a total daily dose of 160 mg. Examination revealed tachycardia, diaphoresis, significant mydriasis, and visual hallucinations. Initial workup was unremarkable. Poison control recommended discontinuation of the fluoxetine and in follow up he reported resolution of all symptoms.
Discussion: This case describes serotonin syndrome as the result of chronic fluoxetine overdose masquerading as a Parkinsonian syndrome. This patient also experienced auditory and visual hallucinations that resolved with cessation of fluoxetine, adverse effects which are relatively uncommon. The likelihood the patient’s symptoms were the result of fluoxetine intoxication is probable, as assessed by the Naranjo Adverse Drug Reaction (ADR) probability scale.
Conclusions: Chronic fluoxetine overdose can lead to serotonin syndrome, as well as, several rare adverse effects including a Parkinsonian syndrome, complex visual, and auditory hallucinations. A high index of suspicion is necessary for diagnosis of serotonin syndrome, particularly in mild cases. Most cases can be prevented with careful medication reconciliation.